Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Blacksburg, VA

July 3, 2004Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 3, 2004, 7:26 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 7:26 PM EDT (23:26 UTC)
Expired
Jul 3, 2004, 10:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 032329
FFWRNK
WVC055-040230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1030 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES NORTHWEST OF KEGLEY...
  OR ABOUT OVER MATOAKA...MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...   
  KEGLEY...
  CAMP CREEK...
  BLUEFIELD...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL LIKELY BE ENOUGH TO CAUSE FLASH FLOODING 
ACROSS THE WARNED AREA THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 040045
FFSRNK
WVC055-040230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SAT JUL 3 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR MERCER
COUNTY...

AT 842 PM EDT...DOPPLER WEATHER RADAR INDICATED MODERATE TO HEAVY 
SHOWERS CONTINUING OVER MUCH OF MERCER COUNTY. RADAR ALSO ESTIMATED 
THAT UP TO 2 INCHES OR MORE OF RAIN HAD FALLEN IN SOUTHWEST MERCER 
COUNTY SINCE AROUND 7:00 PM. LOCAL LAW ENFORCEMENT OFFICIALS 
REPORTED SEVERAL ROADS FLOODED NEAR THE TAZEWELL COUNTY BORDER 
SHORTLY BEFORE 8:00 PM. ADDITIONAL RAINFALL OF UP TO AN INCH CAN BE 
EXPECTED DURING THE NEXT HOUR BEFORE THE RAIN TAPERS OFF AFTER 10:00 
PM. 

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125

$$
000 
WGUS71 KRNK 040205
FFSRNK
WVC055-040230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT SAT JUL 3 2004

...THE FLASH FLOOD WARNING FOR MERCER COUNTY WILL BE ALLOWED TO 
EXPIRE AT 10:30 PM...

AT 10:02 PM EDT...DOPPLER WEATHER RADAR CONTINUED TO SHOW LIGHT TO 
MODERATE RAINFALL ACROSS MUCH OF THE WARNED AREA. HOWEVER THE 
RAINFALL HAS NOT BEEN HEAVY ENOUGH TO CAUSE ADDITIONAL FLOODING...SO 
THE WARNING WILL BE ALLOWED TO EXPIRE. ADDITIONAL RAINFALL OF UP TO 
ONE HALF INCH COULD OCCUR OVER THE NEXT HOUR OR TWO BUT THIS SHOULD 
NOT BE ENOUGH TO PRODUCE FLOODING.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3732 8124 3740 8104 3759 8109 3747 8125

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:28 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SAT JUL 3 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

SHOWERS AND THUNDERSTORMS SHOULD CONTINUE WELL INTO THE NIGHT AS
MIDWEST SYSTEM MOVES TOWARD THE GREAT LAKES.  12Z ETA PERSISTENT IN
FEATURING AN AREA OF PRECIP ORIENTED NW-SE ACROSS FCST AREA
TONIGHT.  PRECIP AREA EXPECTED TO MOVE NORTH THRU THE AREA BY AM.
THIS FEATURE IN COMBINATION WITH HIGH P-WATS (1.5-2.0) COULD GIVE
SOME LOCALLY EXCESSIVE RAIN TO UPSLOPE AREAS VA FOOTHILLS.  A SECOND
AREA PRECIP...ASSOCIATED WITH VORT LOBE COMING INTO SOUTHWEST FCST
AREA ARND DAYBREAK.  AM FOG SHOULD NOT BE AS WIDESPREAD OR DENSE
TOMORROW AM. MORNING LOWS RANGE FROM LOW 60S NW TO ARND 70 SE. WITH
CLD COVER AND PRECIP EXPECTED TO BE FAIRLY WIDESPREAD...SO NOT A LOT
OF VARIATION IN THE LOWS SUNDAY...ALSO BECAUSE OF PRECIP AND CLDS DO
NOT BELIEVE WELL SEE FOG NEARLY AS WIDESPREAD OR AS DENSE AS THIS
AM.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

MODELS HINTING AT MCS MOVING TOWARDS THE CWA LATE SUNDAY INTO MONDAY
MORNING.  WITH THE THOUGHT OF THIS HOLDING TOGETHER...WENT AHEAD AND
WENT WITH CHANCE POPS ACROSS THE WESTERN ZONES SUNDAY NIGHT.  AFTER
THAT...WILL BE DEALING WITH WHAT LOOKS LIKE ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACTIVITY ON TUESDAY.
NEXT FRONT APPROACHING LATE WEDNESDAY INTO THURSDAY WILL BRING THE
NEXT SHOT FOR ORGANIZED PRECIP...WITH CHANCE POPS AS FRONT MOVES
THROUGH.  LOWERED RAIN DOWN FOR NEXT WEEKEND.

AS FOR TEMPS...DIDNT STRAY TOO FAR FROM GUIDANCE.  SHOULD CONTINUE
TO BE HOT IN THE PIEDMONT...WITH COOLER CONDITIONS PREVAILING IN THE
MOUNTAINS.  BIG EQUILIZER MAY BE ANY EXTRA CLOUD COVER THAT REMAINS
IN ASSOCIATION WITH THE MONDAY MCS...AND WITH THE MID WEEK FRONT.

&&

.AVIATION...

MVFR CONDITIONS PREVAILING AT MOST FORECAST LOCATIONS. NEXT 24 HRS
WILL BE DOMINATED BY MVFR AND IFR CIGS AND PERIODS OF +SHRA/TSRA.
FOG WILL AGAIN BE PRESENT SUN AM...BUT LIFR CATEGORY SHOULD NOT BE
AS WIDESPREAD AS TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...MG
LONG TERM...CL
AVIATION...MG
Hazardous weather outlook, Jul 3, 11:45 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT SAT JUL 3 2004

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001>003-018>020-VAZ007-009>013-015>017-032-WVZ042>045-041002-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA-
GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-PATRICK VA-PULASKI VA-
SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-
WYTHE VA-YADKIN NC-
1145 AM EDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE SLOW
MOVERS AND HEAVY RAIN PRODUCERS.  LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ004>006-VAZ014-018>020-022>024-033>035-043>047-058-059-041002-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
1145 AM EDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT WILL BE SLOW
MOVERS AND HEAVY RAIN PRODUCERS.  LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

04

In the hours before

Special weather statement, Jul 3, 6:32 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SAT JUL 3 2004

VAZ007-010-012-WVZ042-032345-
BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA-
632 PM EDT SAT JUL 3 2004

...STORMS WITH TORRENTIAL RAIN DRIFTING NORTH THROUGH THE AREA...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...EXTENDING FROM
NEAR WYTHEVILLE NORTH TO BLUEFIELD. THESE STORMS WERE DRIFTING
SLOWLY NORTH AROUND 10 MPH. RAIN GAGE ESTIMATES SHOWED THAT UP TO
TWO INCHES OF RAIN HAD FALLEN OVER PARTS OF NORTHERN WYTHE AND
EASTERN TAZEWELL COUNTIES SINCE 5:00 PM. REGIONAL RADARS INDICATED
THAT ANOTHER INCH OR TWO OF RAIN COULD FALL IN A CORRIDOR FROM
BLUEFIELD SOUTH TO BLAND AND BIG WALKER MOUNTAIN THROUGH 8:00 PM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jul 3, 6:51 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT SAT JUL 3 2004

VAZ023-034-032330-

BEDFORD VA-BOTETOURT VA-
651 PM EDT SAT JUL 3 2004

...STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL MOVING NORTHWEST
ACROSS NORTHERN BEDFORD COUNTY...

AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF BEDFORD CITY...MOVING NORTHWEST AT
10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY
GUSTY WINDS...AND VERY HEAVY RAINFALL. INTESNE LIGHTNING IS ALSO
ASSOCIATED WITH THIS STORM.  IT IS EXPECTED TO CONTINUE MOVING
NORTHWEST AND COULD REACH THE PEAKS OF OTTER AREA BY 715 PM.

LOCALLY MINOR FLOODING IS POSSIBLE WITH THIS STORM DUE TO RAINFALL
RATES OF TWO TO THREE INCHES PER HOUR.

BE PREPARED TO TAKE SHELTER FROM THIS STORM AND HEAD TO HIGHER
GROUND SHOULD SMALL CREEKS AND STREAMS BEGIN TO RISE.  DO NOT DRIVE
THROUGH WATER FLOWING OVER ROADWAYS.

SK

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.